Alert archive / Hawaii / Flash Flood Warnings in 2011
Flash Flood Warning 35, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jun 4, 2011, 6:36 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2011, 6:36 PM HST (04:36 UTC)
- Expired
- Jun 4, 2011, 9:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 91 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 7:35 PM HST | FLASH FLOOD | Punaluu, HI | THE BUS REPORTS AT LEAST TWO AUTMOBILES STALLED DUE TO AT LEAST TWO FEET OF WATER RUNNING ACROSS KAMEHAMEHA HWY. |
| Jun 4, 8:00 PM HST | FLASH FLOOD | Waikane, HI | KAMEHAMEHA HIGHWAY CLOSED AT WAIKANE STREAM |
| Jun 4, 8:30 PM HST | FLASH FLOOD | Punaluu, HI | 4 FT OF WATER ON KAMEHAMEHA HWY AT PUNALUU BEACH PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 4.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1370 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
606 WGHW50 PHFO 050436 FFWHFO HIC003-050730- /O.NEW.PHFO.FF.W.0035.110605T0436Z-110605T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 636 PM HST SAT JUN 4 2011 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 930 PM HST * AT 630 PM HST...RADAR SHOWED HEAVY RAIN NEAR HAUULA...OR ABOUT 17 MILES NORTH OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...LAIE...AND KAAAWA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2160 15799 2167 15791 2152 15782 2147 15792 $$ MORRISON
2 follow-up statements
105 WGHW70 PHFO 050514 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 714 PM HST SAT JUN 4 2011 HIC003-050730- /O.CON.PHFO.FF.W.0035.000000T0000Z-110605T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HONOLULU COUNTY- 714 PM HST SAT JUN 4 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY UNTIL 930 PM HST... HEAVY RAINFALL CONTINUES BETWEEN WAIAHOLE AND LAIE. STREAM GAGES AT PUNALUU AND KAHANA STREAMS ARE BOTH ABOVE FLOOD STAGE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU AND LAIE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2160 15799 2167 15791 2152 15782 2147 15792 $$ MORRISON
599 WGHW70 PHFO 050547 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 747 PM HST SAT JUN 4 2011 HIC003-050730- /O.CON.PHFO.FF.W.0035.000000T0000Z-110605T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HONOLULU COUNTY- 747 PM HST SAT JUN 4 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY UNTIL 930 PM HST... AT 735 PM THE BUS DISPATCH REPORTS 2 FEET OF WATER ON KAMEHAMEHA HIGHWAY NEAR PUNALUU. THE PUNALUU AND KAHANA STREAM GAGES SHOW WATER LEVELS APPROACHING RECORD LEVELS. THE WARNING AREA MAY BE EXPANDED TO SOUTH AS HEAVY RAINS HAVE MOVED OVER WAIAHOLE AND KAHALUU. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU... LAIE AND HAUULA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2160 15799 2167 15791 2152 15782 2147 15792 $$ MORRISON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 5:00 PM HST, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 4, 5:00 PM HST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 500 PM HST SAT JUN 4 2011 .UPDATE... HAVE ISSUED A HIGH SURF ADVISORY FOR SOUTH FACING SHORES...AS RECENT OBSERVATIONS FROM SOUTH SHORE OAHU SHOW SOLID SIZED SURF TRENDING UPWARDS...AS DO BUOY OBSERVATIONS...WHICH SHOW INCREASING ENERGY AT LONGER WAVELENGTHS. && .SYNOPSIS... A LOW ALOFT WILL KEEP THE ISLAND ATMOSPHERE UNSTABLE THROUGH TONIGHT...WITH THUNDERSTORMS AND LOCALLY HEAVY RAINFALL STILL POSSIBLE. WHILE THE THREAT OF THUNDERSTORMS WILL DIMINISH SOMEWHAT ON SUNDAY AND MONDAY...DAYTIME HEATING COULD LEAD TO ISOLATED HEAVY SHOWERS OVER LEEWARD AND INTERIOR PORTIONS OF THE ISLANDS... ESPECIALLY OVER THE BIG ISLAND. WINDS WILL WEAKEN THROUGH SUNDAY... AND REMAIN ON THE LIGHTER SIDE...BEFORE STRENGTHENING AROUND MID-WEEK. UNSTABLE WEATHER COULD RETURN BY THE MIDDLE TO END OF THE UPCOMING WEEK. && .DISCUSSION... CURRENTLY...WATER VAPOR IMAGERY HIGHLIGHTS AN ELONGATED N-S ORIENTED TROUGH ALOFT NEAR AND N OF THE ISLANDS...WITH THE SHARP TROUGH AXIS RUNNING THROUGH THE MIDDLE OF THE ISLAND CHAIN THIS AFTERNOON. WHILE UNCLEAR FROM SATELLITE IMAGERY WHETHER OR NOT A CLOSED LOW ALOFT STILL EXISTS...MODELS CONTINUE TO REASONABLY INITIALIZE WITH A DEEP LAYER MID AND UPPER LEVEL LOW OVER THE ISLANDS. AT THE SURFACE...A 1029 MB SURFACE HIGH ABOUT 1100 MILES NNE OF THE ISLANDS CONTINUES TO PROVIDE LIGHT TO MODERATE TRADE WINDS. WHILE THE SHALLOWER SHOWERS ARE MOVING SMARTLY TOWARD THE WEST WITHIN THE MODERATE TRADE WIND FLOW THAT DOMINATES THE LOW-LEVELS... POSING LITTLE IN THE WAY OF A FLOOD THREAT...THE TALLER SHOWERS AND THUNDERSTORMS ARE MOVING MORE SLOWLY...EVEN BECOMING STATIONARY... DUE TO THE S AND SW WINDS ALOFT E OF THE TROUGH AXIS. WITH THIS IN MIND...AND DUE TO THE FACT THAT RECENT HEAVY RAINS HAVE SOAKED PORTIONS OF KAUAI AND OAHU...A FLASH FLOOD WATCH WAS ISSUED THIS MORNING...AND REMAINS IN EFFECT FOR ALL ISLANDS THROUGH TONIGHT. THE FLOOD WATCH INCLUDES ALL ISLANDS DUE TO THE FACT THAT LATEST MODEL GUIDANCE SWINGS SHORT WAVE TROUGHS THROUGH THE BASE OF THE LONG WAVE TROUGH THROUGH TONIGHT...AS THE LOW ALOFT MOVES E. THIS WOULD REDUCE THE THREAT OF HEAVY RAIN ON KAUAI LATER THIS EVENING... BUT BRING AN INCREASING THREAT TO MAUI AND THE BIG ISLAND. HOWEVER...RECENT THUNDERSTORMS ON KAUAI...AND THE AFTERNOON SOUNDING...HIGHLIGHT THE INSTABILITY THAT REMAINS THERE...WITH A SIMILAR STORY ON THE BIG ISLAND...SO THE FLASH FLOOD WATCH REMAINS IN EFFECT STATEWIDE. WINTRY WEATHER HAS DEVELOPED OVER THE BIG ISLAND SUMMITS...WITH ACCUMULATING SNOW AND HAIL AT THE SUMMITS AND UPPER ELEVATIONS...ASSOCIATED WITH DEEP CONVECTION. LAYERED CLOUDS OVERNIGHT COULD BRING ADDITIONAL SNOWFALL...AND A WINTER WEATHER ADVISORY REMAINS IN EFFECT. BY TOMORROW AFTERNOON THE WEAKENING LOW/TROUGH ALOFT SHOULD BE NE OF THE ISLANDS...WITH ASSOCIATED SHORT WAVE TROUGH AXES ALSO E OF THE ISLANDS. AS THE LOW DEPARTS...WARMER AIR ALOFT WILL LIMIT THE THREAT OF THUNDERSTORMS ON SUNDAY AND MONDAY...BUT WEAK MID-LEVEL TROUGHING WILL PREVENT OUR TYPICAL STRONG SUBSIDENCE INVERSION FROM DEVELOPING. BY WEDNESDAY...MODEL GUIDANCE DEPICTS ANOTHER MID-LEVEL LOW DEVELOPING NEAR THE ISLANDS...AND ALTHOUGH MID-LEVEL TEMPS ARE NOT FORECAST TO BE AS COLD AS THEY ARE WITH THE CURRENT LOW...RELATIVELY UNSETTLED WEATHER WILL PREVAIL INTO NEXT WEEKEND. THE SURFACE WINDS ARE ON THE DECLINE...WITH SURFACE PRESSURES DOWN ABOUT 2 MB OVER THE PAST 24 HOURS. OVER THE ISLANDS...LIGHT TO MODERATE TRADE WINDS WILL WEAKEN TO LIGHT SOUTHEASTERLIES ON SUNDAY AND MONDAY...LIKELY LEADING TO WIDESPREAD AFTERNOON SEA BREEZES. WINDS WILL REMAIN LIGHT UNTIL MID-WEEK OR SO...AS A FRONT MOVES SE OVER WATERS FAR TO THE NW OF THE ISLANDS...AND ERODES THE PRESSURE GRADIENT OVER THE STATE. WITH THE LIGHT E-SE WINDS ON THE LARGE SCALE...CLOUDS AND SHOWERS WILL FAVOR WINDWARD AND MAUKA AREAS DURING NIGHTS AND MORNINGS...SHIFTING TO LEEWARD AND INTERIOR AREAS DURING AFTERNOONS AND EVENINGS...IN RESPONSE TO SEA BREEZE CONVERGENCE. WHILE WIDESPREAD HEAVY RAIN IS NOT EXPECTED IN THIS REGIME...THE LINGERING MODERATE INSTABILITY COULD HELP TO FUEL ISOLATED POCKETS OF HEAVY RAIN...AND POSSIBLY A THUNDERSTORM OVER THE BIG ISLAND SLOPES. THE THREAT OF MORE WIDESPREAD THUNDERSTORMS COULD RETURN BY THE END OF THE WEEK AS ANOTHER LOW ALOFT DEVELOPS NEAR AND OVER THE ISLANDS. && .AVIATION... THUNDERSTORMS IN THE AREA WILL CONTINUE TO BE AN ISSUE THROUGH TONIGHT. THUNDERSTORMS AND SHOWERS WILL AT TIMES REDUCE VISIBILITIES AND CEILINGS. SEE AVIATION PRODUCTS FOR MORE DETAILS. && .MARINE... A MARINE WEATHER STATEMENT IS IN EFFECT THROUGH TONIGHT... HIGHLIGHTING THE HAZARDS TO MARINERS ASSOCIATED WITH THUNDERSTORMS...INCLUDING WATERSPOUTS. LONG PERIOD S SWELLS ARE EXPECTED TO BUILD TONIGHT AND SUNDAY... BRINGING SURF HEIGHTS TO ADVISORY LEVELS OF AT LEAST 8 FEET ALONG S FACING SHORES. AS IS TYPICAL WITH S SWELLS...THERE REMAINS A FAIR AMOUNT OF UNCERTAINTY AS TO THE EVENTUAL WAVE HEIGHTS...BUT AN ADVISORY HAS BEEN ISSUED BASED ON LATEST OBS. THIS SURF WILL CONTINUE INTO MONDAY BEFORE DIMINISHING...BUT ANOTHER S SWELL EXPECTED BY MIDWEEK WILL PUSH SURF TO NEAR ADVISORY LEVELS ONCE AGAIN. ALTHOUGH A LITTLE SLOW TO ARRIVE...A LATE SEASON WNW SWELL WILL PRODUCE A NOTICEABLE BUMP IN SURF HEIGHTS ALONG N AND W FACING SHORES TONIGHT AND SUNDAY BEFORE DIMINISHING MONDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH ALL ISLANDS THROUGH 6 AM HST SUNDAY. WINTER WEATHER ADVISORY FOR BIG ISLAND SUMMITS THROUGH 6 AM HST SUNDAY. HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS FROM 6 AM HST SUNDAY TO 6 PM HST MONDAY. && BIRCHARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 4:35 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jun 4, 4:38 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jun 4, 5:00 PM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 64 hr |
| Jun 4, 5:26 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jun 4, 8:07 PM HST | Flash Flood Warning | HFO | Honolulu | 113 min |
| Jun 4, 8:24 PM HST | Areal Flood Advisory | HFO | Kalawao | 59 min |
| Jun 4, 8:56 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Jun 4, 10:10 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jun 4, 10:59 PM HST | Special Marine Warning | HFO | 86 min | |
| Jun 4, 11:46 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.